Illinois, 2006

Winter Storm in Illinois, December 1, 2006

December 1, 2006 · NWS LOT · 14 events in 14 counties and zones

A winter storm moved northeast across the southern great lakes region during the morning hours of December 1st. Heavy snow fell across northwest Illinois where 10 to 15 inches of snow was reported.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved northeast across the southern great lakes region during the morning hours of December 1st. Heavy snow fell across northwest Illinois where 10 to 15 inches of snow was reported. Further southeast toward the Interstate 55 corridor, the snow mixed with sleet with some areas reporting up to an inch of sleet before changing over to snow, with amounts of 3 to 6 inches. Southeast of the Kankakee river, mainly rain was reported with a little freezing rain and sleet mixed in at times, which brought down tree limbs and power lines in some areas. A 70 mile section of Interstate 80, from Interstate 55 west to the Iowa border was closed due to numerous accidents and stranded motorists. The Illinois Department of Natural Resources had to use snowmobiles to bring food and gas to the stranded motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 30, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 30, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1030 PM CST THU NOV 30 2006

.DISCUSSION...

FOR 730 PM UPDATE. FREEZING RAIN AND DRIZZLE AND SLEET MOVING IN
FROM THE SOUTH. PHONE CALLS TO LAW ENFORCEMENT INDICATE LIQUID FROM
IROQUOIS COUNTY EAST INTO NORTHWEST INDIANA. ALSO ACARS SOUNDINGS
OUT OF ORD AND MDW SHOW BELOW FREEZING PROFILE ALL THE WAY UP. SO
MAIN CONCENRN IS FROM NOW UNTIL THE WINTER STORM WARNING KICKS IN AT
MIDNIGHT...AND MAINLY AN AREA SOUTHEAST OF A LINE FROM LASALLE TO
CHICAGO BUT NOT INCLUDING NW INDIANA. NO OTHER CHANGES AT THIS TIME.

ALLSOPP

.AFTERNOON ZONES/GRIDS DISCUSSION...
400 PM CST

...FIRST MAJOR WINTER STORM OF THE SEASON TO AFFECT NORTHERN
ILLINOIS AND NORTHWEST INDIANA...

MAJOR SNOWSTORM CONTINUES TO BE THE MAIN FORECAST CONCERN FOR THE
CURRENT FORECAST PERIOD.  THE SURFACE LOW HAS RAPIDLY DEVELOPED
TODAY AND IS CURRENTLY LOCATED OVER SOUTHERN ARKANSAS.  WITH THE
FRONTAL BOUNDARY DRIFTING FURTHER EAST INTO NORTHERN OHIO,
PRECIPITATION HAS MAINLY STAYED IN NORTH CENTRAL INDIANA
SOUTHWESTWARD INTO CENTRAL ILLINOIS TODAY.  THERE HAVE BEEN SOME
PATCHY AREAS OF FREEZING DRIZZLE WITH THE EXTREMELY COLDER AIR
TRYING TO WORK IN FROM THE NORTHERN PLAINS.

AS FOR THE LOW...EACH FORECAST MODEL HAS AN IDEA FOR WHERE IT WANTS
TO TAKE THE LOW THROUGH INDIANA.  THE TIMING AND SPEED OF THE LOW IS
ALL PRETTY CONSISTENT WITH BRINGING THE LOW INTO ILLINOIS/INDIANA BY
12Z FRIDAY AND LIFTING IT RAPIDLY INTO THE NORTHEAST BY 00Z
SATURDAY.  CURRENT THINKING IS THAT THE SFC LOW WILL TRACK JUST
NORTHWEST OF INDIANAPOLIS, BRINGING THE HEAVIEST SNOWBAND FROM ABOUT
PEORIA NORTHWESTWARD THROUGH LASALLE, DEKALB, KANE, MCHENRY AND LAKE
COUNTIES.  FORECAST TEMPERATURE PROFILES LOOK COLD ENOUGH THAT THE
PRECIPITATION WILL BE SNOW THROUGHOUT FOR MOST OF NORTHERN
ILLINOIS.  FURTHER SOUTH AND EAST...WARMER AIR BEING ADVECTED
NORTHWARD INTO THE NORTHEAST SIDE OF THE LOW WHICH COULD CREATE A
FREEZING RAIN EPISODE FOR THE BEGINNING PART OF THE PERIOD OVERNIGHT
WHICH COULD LEAD TO SOME ACCUMULATION OF ICE BEFORE THE SWITCH OVER
TO ALL SNOW.  USING THE GARCIA METHOD FOR SNOWFALL TOTALS, THE
HIGHEST AMOUNTS WILL BE IN THE 10 INCH PLUS RANGE.  UPPED SNOWFALL
TOTALS A FEW INCHES AS IT LOOKS LIKE IT WILL MAINLY BE SNOW IN THE
HARDEST HIT AREA.  LAKE ENHANCEMENT DOESNT LOOK TO PLAY MUCH OF A
ROLE IN THIS SITUATION AS WINDS WILL MAINLY BE OUT OF THE NORTH TO
WEST THROUGHOUT THE SNOWFALL PERIOD.  ALSO, BACKED UP THE INITIATION
OF THE SNOWFALL TO MIDNIGHT WITH THE LULL IN THE ACTION TODAY.

ANOTHER BIG ISSUE WILL BE THE WINDS.  WITH A STRONG 1032MB HIGH OVER
THE EASTERN DAKOTAS AND A DEEPENING LOW TO ABOUT 994MB WILL CREATE A
STRONG PRESSURE GRADIENT THAT WILL CREATE SOME GUSTS OF UP TO 40 MPH
DURING THE BRUNT OF THE STORM.  WRESTLED WITH THE IDEA OF UPGRADING
TO A BLIZZARD WARNING FOR A FEW COUNTIES, BUT DOUBTED THAT THE
CRITERIA FOR 3 HOURS OF SUSTAINED 35 MPH WINDS WOULD BE MET.  IN
EITHER CASE, VISIBILITIES WILL BE VERY LOW WITH THE HEAVY SNOW
RATES AND GUSTY WINDS.

AFTER THIS SYSTEM QUICKLY EJECTS OFF TO THE NORTHEAST TO CONTINUE
ITS SWATH OF SNOW...VERY COLD CANADIAN AIR PUSHES IN AND TAKES HOLD
FOR THE LONG RUN WHICH MEANS THAT THE SNOWPACK SHOULD STICK AROUND
FOR THE WEEK.  TEMPERATURES WILL DROP BELOW NORMAL FOR THE WEEK AS
HIGH PRESSURE DRIES AND COOLS THE REGION.  A FEW ALBERTA CLIPPER
SYSTEMS PASS THROUGH THE LAKES WITHOUT MUCH WORRY, EXCEPT FOR ONE
SYSTEM THAT IS FORECAST TO TRACK THROUGH CENTRAL ILLINOIS, WHICH
COULD PROVIDE US WITH OUR NEXT ACCUMULATING SNOWFALL OF MAYBE AN
INCH OR SO.  HOWEVER, IT WILL NOT BE NEARLY AS INTENSE AS THIS
CURRENT SYSTEM.

HALBACH

&&

.AVIATION DISCUSSION FOR 06Z TAFS...
1045 PM CST

MAIN CONCERN CONTINUES TO SURROUND THE MAJOR WINTER STORM EVENT FOR
LATE TONIGHT THROUGH FRIDAY AFTERNOON.  SNOW HAS BEGUN AT ORD/DPA
AND MDW WILL START OUT WITH PL OR FZRA...SINCE IT IS BEING
INFLUENCED BY A WEDGE OF WARMER AIR ALOFT ADVECTING OFF OF LAKE
MICHIGAN.  RFD WILL SEE SNOW BEGINNING A LITTLE LATER AS THE PCPN
SHIELD SPREADS NWWD OVER ILINOIS.  AS THE MAIN SFC LOW TRACKS
NEWD...MDW WL TURN OVER TO ALL SNOW. THE 00Z MODEL GUIDANCE IS
COMING IN AND IS GIVING LITTLE REASON TO MAKE ANY SGFNT CHANGES TO
THE TAFS.   STILL EXPECTING THE STRONGEST UPPER FORCING SHOULD
REACH THE AREA BY EARLY TOMORROW MORNING...SO WILL GO WITH THE
HVIEST SNOW RATES FOR THE PREDAWN HOURS THROUGH AROUND NOON.  AS
THE SFC LOW IS EXPECTED TO CONTINUE TO DEEPEN...WINDS WILL BECOME A
PROBLEM AS WELL.  EXPECTING WINDS TO GUST TO 30KT OR MORE DURG THE
TIME OF MAX SNOWFALL...SO EXPECTING VSBY TO DROP TO 1/2SM AT TIMES.
HAVE OPTED TO EXTEND THE PD OF HVIER SNOW UNTIL ARND 21Z PER THE 18Z
NAM GUIDANCE.  AS THE SFC LOW PULLS AWAY TO THE NE OF THE
AREA...WINDS WILL QUICKLY TURN NWLY AS THE SNOWFALL ENDS.
HOWEVER...REDUCTIONS IN VSBY WILL STILL BE LIKELY AS WINDS SHOULD
REMAIN STG AND GUSTY DRIVING BLOWING SNOW...DROPPING VISBY TO ARND
1SM FOR THE REMAINDER OF THE PD.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WINTER STORM WARNING ALL IL COUNTIES 06Z TONIGHT THRU 18Z
FRIDAY.
.IN...WINTER STORM WARNING FOR LAKE AND PORTER COUNTIES FOR 06Z
TONIGHT THRU 18Z FRIDAY.  WINTER WEATHER ADVISORY FOR
NEWTON...JASPER AND BENTON COUNTIES 06Z TONIGHT THRU 18Z FRIDAY.
.LM...SCA NEARSHORE THROUGH 08Z FRIDAY.
      GALE WARNING 08Z FRIDAY TO 22Z FRIDAY.
&&
Hazardous weather outlook, Nov 30, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST THU NOV 30 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST THU NOV 30 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND LAKE AND PORTER COUNTIES IN NORTHWEST INDIANA FROM
MIDNIGHT TONIGHT THROUGH NOON FRIDAY. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR NEWTON...JASPER AND BENTON COUNTIES IN NORTHWEST
INDIANA FROM MIDNIGHT TONIGHT THROUGH NOON FRIDAY. SNOWFALL TOTALS
WILL RANGE FROM 2 TO 6 INCHES IN NORTHWEST INDIANA TO 6 TO 13 INCHES
IN NORTHERN ILLINOIS. SEE THE LATEST WINTER WEATHER MESSAGE
CHIWSWLOT OR WWUS43 KLOT FOR DETAILS. LIGHTNING IS ALSO POSSIBLE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND LAKE AND PORTER COUNTIES IN NORTHWEST INDIANA FROM
MIDNIGHT TONIGHT THROUGH NOON FRIDAY. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR NEWTON...JASPER AND BENTON COUNTIES IN NORTHWEST
INDIANA FROM MIDNIGHT TONIGHT THROUGH NOON FRIDAY. SNOWFALL TOTALS
WILL RANGE FROM 2 TO 6 INCHES IN NORTHWEST INDIANA TO 6 TO 13 INCHES
IN NORTHERN ILLINOIS. SEE THE LATEST WINTER WEATHER MESSAGE
CHIWSWLOT OR WWUS43 KLOT FOR DETAILS. LIGHTNING IS ALSO POSSIBLE
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOW OBSERVERS ARE REQUESTED TO REPORT SNOWFALL.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST THU NOV 30 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS THROUGH 200 AM CST TONIGHT. A GALE WARNING IS IN
EFFECT FOR THE OPEN WATERS OF SOUTHERN LAKE MICHIGAN AND THE
ILLINOIS AND INDIANA NEARSHORE WATERS AFTER 200 AM CST TONIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF SOUTHERN LAKE
MICHIGAN AND THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH LATE
FRIDAY AFTERNOON. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

ALLSOPP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Storm total snowfall in Belvidere was 10.2 inches.

Winter Storm, Cook

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Storm total snowfall in Palatine was 11.7 inches and 6.2 inches at Chicago O'hare Airport.

Winter Storm, De Kalb

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Storm total snowfall in DeKalb was 12.0 inches.

Winter Storm, Du Page

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Storm total snowfall in Naperville was 6.9 inches.

Winter Storm, Kane

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Storm total snowfall in Elgin was 11.0 inches.

Winter Storm, Kendall

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Storm total snowfall in West Plainfield was 6.0 inches.

Winter Storm, La Salle

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Storm total snowfall in Peru was 17.3 inches and was 14.5 inches in Mendota.

Winter Storm, Lake

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Storm total snowfall in Beach Park was 12.8 inches.

Winter Storm, Lee

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Storm total snowfall in Dixon was 13.5 inches.

Winter Storm, Livingston

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Storm total snowfall in Streator was 8.0 inches.

Winter Storm, McHenry

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Storm total snowfall in Harvard was 14.8 inches and was 12.1 inches in Woodstock.

Winter Storm, Ogle

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Storm total snowfall in Creston was 14.0 inches and 13.5 inches in Rochelle.

Winter Storm, Will

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Will forecast zone
Reported by
Trained Spotter

Storm total snowfall in Plainfield was 6.5 inches. One inch of sleet was reported in Joliet before changing to snow.

Winter Storm, Winnebago

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Storm total snowfall in Rockford was 14.0 inches and was 10.7 inches at Rockford Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5800, 5801, 5802, 5803, 5805, 5806, 5807, 5808, 5809, 5810, 5812, 5813, 5814, 5815.